It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Open to All Other Health Topics Message Board

Methotrexate Side effects?


Post New Thread   Closed Thread
LinkBack Thread Tools Search this Thread
Old 12-16-2009, 01:29 AM   #1
LucaBrasi
Junior Member
(male)
 
Join Date: Dec 2009
Posts: 10
LucaBrasi HB User
Methotrexate Side effects?

I have been a long time sufferer of widespread eczema for all my life, and I have tried all sorts of medications, most of which have had varying degrees of success, though none have actually "cured" my condition.

at the beginning of this year, after having a very bad spell of eczema coverage due to stress, my consultant put me on a course of methotrexate.

I started on a tester dose of 5mg per week to see if I would have any adverse reactions to it, and after getting the green light 2 weeks later, I was upped to 10mg per week.

over the course of the year, I was increased to 20mg per week, followed by a week at 22.5mg. after going to see my consultant to discuss the previous blood test results, he told me I was beginning to show signs of potential adverse reactions to the dosage, and was dropped back down to 20mg even though I didn't feel much different physically.

I have a couple of questions about the side effects to methotrexate.

firstly, regarding hair loss.

before starting taking methotrexate, I had long term problems with eczema on my scalp, and it was by far the most active area on my body. it was so bad that my hair was starting to thin to the point where my friends were commenting about it.

since being on methotrexate, my hair has regained most, if not all its thickness back.

I am well aware of the loss of hair as a side effect, but can the drug itself cause the opposite effect, and stimulate hair growth, or is the regrowth simply what should be normal for me now as my scalp is fairly inactive?

I'm concerned that if/when my consultant advises me that I should come off methotrexate, the thinning is going to reappear.

secondly, this past week I have been experiencing discomfort in my left knee and top right thigh.

the only way I can describe the sensation in my knee, is like a mild electric shock (not too dissimilar to when you knock your funny bone in your elbow, though not as intense) if pressure is placed on it. the sensation fades after a few seconds of self massage, but then returns if I touch my knee later.

the feeling in my thigh, and at the top of my right leg, is just one of general aching.

are these sensations attributed to methotrexate, or could there be some other underlying issue? should I mention this to my consultant the next time I see him.

also, as an additional enquiry, should I be worried about swine/seasonal flu whilst on methotrexate?

I have already discussed this with my consultant, and he said I should be careful who and what I come into contact with. he also advised me that I should continue the course of treatment.

I would appreciate any advice given as to the extent of the increased risk I am at with regards to flu, both swine and seasonal.

thanks.

Luca.

 
Sponsors Lightbulb
   
Old 12-16-2009, 06:23 PM   #2
Ayvah2
Senior Member
(female)
 
Join Date: Sep 2005
Posts: 138
Ayvah2 HB User
Re: Methotrexate Side effects?

I don't know about MTX (methotrexate) having the side effect of growing hair; I think your assessment is correct, that it is helping alleviate your psoriasis which is allowing your hair to grow back thicker. Yes, the thinning could possibly reappear after stopping MTX.

Yes, you are more at risk for swine flu because MTX is an immune-suppressing drug (DMARD). It is recommended you get the swine flu shot, but because you are on MTX you should not get the nasal spray versions of seasonal/h1n1 immunizations, only shots. While you are not at the risk that people with cancer/chemo are, you are still at an increased risk.

People with psoriasis can develop psoriatic arthritis. Keep that in mind for your knee and if it persists, talk to your doc/consultant about it. MTX is a good medication to be on to treat psoriatic arthritis.

MTX is a very good drug and helps a lot of people. It can cause liver irritation/damage though, which is why it is important to continue getting the blood work and exams regularly while on this med. This is likely why your dose is being decreased to 20mg/week. This is near the top of the usual range of non-cancer MTX use anyways so that's a good place to stay.

 
Old 12-17-2009, 12:43 AM   #3
LucaBrasi
Junior Member
(male)
 
Join Date: Dec 2009
Posts: 10
LucaBrasi HB User
Re: Methotrexate Side effects?

I don't have psoriasis, but thanks for the advice. I also have allegies to eggs, and have always been advised against the flu jab by my GP's over the years

Last edited by LucaBrasi; 12-17-2009 at 12:44 AM.

 
Old 12-17-2009, 04:24 AM   #4
Ayvah2
Senior Member
(female)
 
Join Date: Sep 2005
Posts: 138
Ayvah2 HB User
Re: Methotrexate Side effects?

Oh sorry! I misread your post.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
methotrexate and rheumatoid glyndore Arthritis 10 05-10-2010 08:23 PM
Simponi and Methotrexate delusionalmom Arthritis 1 02-26-2010 08:48 AM
Anyone on methotrexate for RA? jacal5 Arthritis 10 12-01-2009 11:47 PM
Methotrexate vs plaquenil side effects long term and short term mysteria Arthritis 4 11-17-2009 11:25 AM
Anyone on Methotrexate? VaOutCast Arthritis 1 10-04-2007 08:00 PM
Question about Methotrexate kab031550 Arthritis 17 06-25-2007 09:10 AM
Methotrexate ErinS64 Lupus 5 10-24-2006 07:42 AM
methotrexate tinav Lupus 12 05-21-2005 04:54 AM
Starting Methotrexate, any advice please !?! Luvmypugs Arthritis 4 11-28-2003 03:23 PM




Thread Tools Search this Thread
Search this Thread:

Advanced Search

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 08:27 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2017 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!